Texas, 2022High Wind in Texas, December 31, 2022
December 31, 2022 · NWS MAF · 2 events in 2 counties and zones
A deep trough approaching the southern Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough approaching the southern Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 5:27 AM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 31, 5:27 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 AM CST Sat Dec 31 2022
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 319 AM CST Sat Dec 31 2022
Temperatures across the region will remain on the mild side
tonight with lows ranging from the 30s to near 40 along and
north of I-20 and across the higher elevations of SW TX. The rest
of the region will dip into the 40s, but a fast recovery is
expected this afternoon thanks to a prevailing west to southwest
flow ushering in a primed downsloping wind. Thermal ridge
alignment over the southern and eastern portions of our CWA will
allow for highs this afternoon to quickly ramp up into the 70s
with even some 80s possible along the RGV today. The bigger story
today will be the windy conditions forecast across much of the
forecast area thanks to a tightening height gradient from a quick
moving shortwave driving southeast across NM, eventually passing
to our north later in the period.
Hi-res ensemble guidance and regional MOS products are pegging a
pretty stout high wind event across the Guadalupes thanks to
elevated mid-level flow at 700mb and prevailing gap flow across
GDP that will allow for localized wind maxima this morning and
afternoon before settling sometime later this evening as the
shortwave passes to the northeast. Surrounding plains will be
under the gun for elevated wind potential as well with the mean
wind field on the HREF (Hi-res ensemble) showing an areal extent
of advisory level winds with borderline high winds over the Davis
Mtns above 6200'. The previous High Wind Warning was maintained
from previous forecast cycle, but have made the decision to move
up the warning to 09z due to high winds making an appearance early
at both GDP and the Pine Springs Mesonet over the past hr.
Surrounding plains in Eddy, Culberson, and Reeves, as well as the
Davis Mtns/Foothills will be in an advisory for later this AM
through the afternoon hrs as wind gusts up to 55 mph will be
possible during peak mixing, coinciding well with the mid-level
jet max aligned overhead.
Winds will decay for all locales later this evening, bringing a
fairly benign forecast to help ring in the New Year. Lows will
trend mild once again for New Year's morning with widespread 40s
expected. Daytime temperatures on Sunday will be very warm with
U60s to 70s encompassing almost the entire forecast area. Outside
some breezy winds, this will feel almost like a spring day for
many with partly sunny skies which will be great for any outdoor
activities to help bring in 2023.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 319 AM CST Sat Dec 31 2022
Windy will be the word to sum up the first part of the extended,
beginning late Sunday night. A deepening trough to the west of the
area will begin to develop a subtle negative tilt as it progresses
across the Four Corners Region Sunday night into Monday. While
the core of this low/trough will pass to the north of the region,
an accompanying surface low will develop over southeastern
Colorado and move eastward, yielding increasingly windy conditions
as early as Monday morning. Windy conditions will first develop
over the higher terrain of the Guadalupe and Delaware Mountains,
then expand eastward and southward across much of the area through
Monday afternoon. Some discrepancies remain among guidance
regarding the timing of this trough and its attendant jet, though
by Monday afternoon, breezy to very windy conditions are likely
areawide. Rain chances with this trough are paltry, with showers
possible west of the Pecos River Sunday night into Monday
associated with increasing ascent ahead of the trough and its
Pacific front. The ECMWF attempts to generate light QPF over the
Permian Basin Monday afternoon, but this solution is an outlier.
Despite that, if precipitation were to develop, high- based
showers/virga bombs would be probable, which would yield a
potential significant uptick in winds on a localized scale Monday
afternoon. The aforementioned Pacific front will sweep across the
region Monday afternoon into Monday evening, yielding not only
increased winds, but also a noticeable cooldown from Sunday's warm
temperatures, with highs in the 50s west to 60s east.
The trough will progress across the Plains Monday night with broad
troughing developing across the CONUS in its wake, with yet
another shortwave progged to skirt north of the region Tuesday.
This second shortwave will maintain the tight pressure gradient
over the area as well as a pronounced mountain wave signature over
the Guadalupe Mountains through Tuesday night. Winds are still on
target to finally diminish during the day Wednesday as the large-
scale trough shifts to the east ahead of brief midlevel ridging
progged to develop Thursday into Friday. Despite the prolonged
high winds expected across the Guadalupe and Delaware Mountains
Monday through Wednesday (and intermittent high winds expected
across the Davis Mountains during that same time frame), have
foregone the issuance of any headlines at this time, given some
existing uncertainties regarding the timing of the trough and
shortwaves. Advisory conditions are also expected across the
plains in this setup, with these winds likely to cause widespread
impacts, particularly for high profile vehicles and aircraft
flying in the vicinity of the higher terrain. Those with travel
plans early next week after the New Year's holiday should start
preparing accordingly.
Aside from the windy conditions Monday through Wednesday and the
brief window of possible precipitation Sunday night into Monday,
the remainder of the extended is fairly quiet. Temperatures will
remain within a degree or two of normal Monday through Friday,
with highs each day in the 50s and 60s for most. Overnight lows
will also largely remain above freezing, save for the higher
terrain, with the exception of Wednesday night when a weak cold
front looks to move through the area in the wake of the departing
trough. In the longer term, the pattern looks to remain
progressive, which will largely serve to keep any cold, Arctic air
well to the north of the area and temperatures near or above
normal through next weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Sat Dec 31 2022
VFR prevailing next 24 hrs. Winds W/SW thru TAF cycle with
increasing gusts after 17z at all terminals. Gusts 20-30kts common
from 18-00z before slow decay. Increased turbulence for KCNM
beyond 16z due to Mtn wave formations to the west. Decreasing
turbulence expected after 06z/01.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 47 75 51 / 0 0 0 0
Carlsbad 67 48 70 43 / 0 0 0 20
Dryden 73 46 74 49 / 0 0 0 0
Fort Stockton 74 48 78 49 / 0 0 0 0
Guadalupe Pass 56 43 63 39 / 0 0 0 30
Hobbs 68 44 69 43 / 0 0 0 10
Marfa 65 37 70 38 / 0 0 0 0
Midland Intl Airport 70 48 73 49 / 0 0 0 0
Odessa 70 48 73 49 / 0 0 0 0
Wink 70 45 74 45 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 PM CST /8 PM MST/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Reeves County Plains-Van Horn and Highway
54 Corridor.
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
for Eddy County Plains.
&&
SHORT TERM...87
LONG TERM....84
AVIATION...87Hazardous weather outlook, Dec 31, 3:18 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CST Sat Dec 31 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CST Sat Dec 31 2022 /218 AM MST Sat Dec 31 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through early this evening.
A Wind Advisory is in effect for the Eddy County Plains, most of
Culberson County, Reeves County, the Davis Mountains, and Davis
Mountains Foothills from this morning through late this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Windy to very windy conditions are possible across a large portion
of the region Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 31, 10:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 31, 4:19 PM CST to 7:16 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, December 31, 20222 deaths · $10 · 15 events
- Avalanche in Montana, December 31, 20221 death · 1 event
- Avalanche in Colorado, December 31, 20221 death · 1 event
- Dense Fog in New Jersey, December 31, 202221 events
- Dense Fog in Pennsylvania, December 31, 202213 events
- Flash Flood and Flood in California, December 31, 202269 kt wind · 7 events
- Dense Fog in Maryland, December 31, 20224 events
- Dense Fog in Delaware, December 31, 20222 events
- High Wind in New Mexico, December 31, 202255 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, December 31, 202268 kt wind · 2 events
- Heavy Snow in California, December 31, 20221 event
- Dense Fog in California, December 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072240, 1072241.